Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Tanuki

Accutane - should I continue the treatment?

Recommended Posts

Here's the deal:

I'm an 18 year old dude and I've had acne since I was about 13. In retrospect, it was pretty mild/normal stuff until the middle of 11th grade, when it exploded into what dermatologists would call "moderate acne." I never had cysts or anything, but I did have a lot of big red zits on my face at all times, along with huge clogged pores, etc - my skin was just really horrible. I mean, when you looked at a picture of me you would think to yourself, "Wow, that dude's pretty ugly." And it was true. I spent most of my teen years staying inside, avoiding mirrors and running at the sight of a camera-flash.

So, I picked myself up by my own boot-straps, went over to the dermatologist and got myself a course of accutane. See, the doc I saw is this super laid-back dude who's pretty gung-ho about accutane, and he had no problem prescribing it to me even though my acne's not "severe".

I've been on it for two months and, strangely, my skin cleared up. AND I LOOK LIKE A NORMAL DUDE!!! HAZAA!!! But there's a problem...

It just seems too good to be true. I've read the horror stories, and I'm becoming extremely worried about lasting side-effects. And I have to ask myself: is it worth it?

I got on the stuff because I wanted my life to be easier. I wanted to be social and blend in with a crowd and be able to enjoy college. And that would be totally awesome.

But, hey, it's not like I'm a ridiculously attractive dude who's only fault is acne. In reality, I probably don't stand to gain a whole bunch besides feeling fine in public. And I care more about my health than about how many parties I attend and how many girls I get to cuddle with (euphemism). I had acne for years, so I learned to live with it, and I guess it really isn't that big of a deal. It would be a lot worse if I was bald, blind and impotent, I suppose.

But, man... to be free of acne forever... well, that would be great.

So, the question is this:

WHAT THE HELL DO I DO?!

Thanks guys

Share this post


Link to post
Share on other sites

How long have you been on the course? What are the side effects so far?

It sounds as though it's working for you so in my opinion (but your derm is the one who should really be able to tell you) you should finish the course.

Look, there are lots of scare stories about accutane on the web, including on this site. They are not representative of what the drug does, otherwise NO derm would EVER prescribe it. You really have to try and get a balanced view from as many informed sources as possible, starting with your derm. He may be a "laid-back dude" but if he's qualified to practice then he should have considerable experience of what accutane is capable of.

Please don't get in a panic because of un-attributed stuff you read from the relatively small minority who (may) have had problems from accutane. Calm down and make a rational decision. The chances are very high that you won't have any lasting side-effects whatsoever, and it would be a shame to compromise your chance to get lasting relief from your skin problem because of a very vocal minority.

Edited by stanno

Share this post


Link to post
Share on other sites
How long have you been on the course? What are the side effects so far?

It sounds as though it's working for you so in my opinion (but your derm is the one who should really be able to tell you) you should finish the course.

Look, there are lots of scare stories about accutane on the web, including on this site. They are not representative of what the drug does, otherwise NO derm would EVER prescribe it. You really have to try and get a balanced view from as many informed sources as possible, starting with your derm. He may be a "laid-back dude" but if he's qualified to practice then he should have considerable experience of what accutane is capable of.

Please don't get in a panic because of un-attributed stuff you read from the relatively small minority who (may) have had problems from accutane. Calm down and make a rational decision. The chances are very high that you won't have any lasting side-effects whatsoever, and it would be a shame to compromise your chance to get lasting relief from your skin problem because of a very vocal minority.

Excellent post, and especially the bolded.

Share this post


Link to post
Share on other sites

I've been on it for two months, and I've noticed some definite changes in my body. I've had some soreness, and of course the dryness. I'm more concerned with the potential lasting changes to my body. I don't want to age prematurely, even if I get clear skin out of it.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×